Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 207, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 6:22 PM CDT for 4 counties in North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 6:22 PM CDT (23:22 UTC)
- Expired
- Jul 14, 2018, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties McHenry County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 81 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212 WUUS53 KBIS 142322 SVRBIS NDC049-069-083-103-150015- /O.NEW.KBIS.SV.W.0207.180714T2322Z-180715T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 622 PM CDT SAT JUL 14 2018 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Northwestern Wells County in south central North Dakota... Northern Sheridan County in south central North Dakota... Southwestern Pierce County in north central North Dakota... Southeastern McHenry County in north central North Dakota... * Until 715 PM CDT. * At 622 PM CDT, a severe thunderstorm was located near Drake, or 25 miles west of Harvey, moving east at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Drake around 630 PM CDT. Anamoose around 640 PM CDT. Martin around 650 PM CDT. Harvey around 705 PM CDT. Other locations impacted by this severe thunderstorm include Kief, Balfour and Selz. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4774 9983 4778 10059 4798 10057 4802 9983 TIME...MOT...LOC 2322Z 271DEG 30KT 4789 10046 HAIL...1.25IN WIND...<50MPH $$ ABELING
4 follow-up statements
852 WWUS53 KBIS 142338 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 638 PM CDT SAT JUL 14 2018 NDC049-069-083-103-150015- /O.CON.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/ Wells ND-Sheridan ND-Pierce ND-McHenry ND- 638 PM CDT SAT JUL 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN WELLS...NORTHEASTERN SHERIDAN...SOUTHWESTERN PIERCE AND SOUTHEASTERN MCHENRY COUNTIES... At 636 PM CDT, a severe thunderstorm was located over Anamoose, or 17 miles northwest of Harvey, moving east at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Martin around 650 PM CDT. Harvey around 705 PM CDT. Other locations impacted by this severe thunderstorm include Selz. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4777 10044 4799 10044 4802 9983 4774 9983 TIME...MOT...LOC 2336Z 271DEG 30KT 4789 10028 HAIL...1.25IN WIND...<50MPH $$ ABELING
559 WWUS53 KBIS 142353 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 653 PM CDT SAT JUL 14 2018 NDC049-069-083-103-150015- /O.CON.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/ Wells ND-Sheridan ND-Pierce ND-McHenry ND- 653 PM CDT SAT JUL 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN WELLS...NORTHEASTERN SHERIDAN...SOUTHWESTERN PIERCE AND SOUTHEASTERN MCHENRY COUNTIES... At 653 PM CDT, a severe thunderstorm was located near Martin, or 9 miles northwest of Harvey, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Harvey around 705 PM CDT. Other locations impacted by this severe thunderstorm include Selz. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4776 10026 4800 10026 4802 9983 4774 9983 TIME...MOT...LOC 2353Z 271DEG 30KT 4789 10006 HAIL...1.00IN WIND...<50MPH $$ ABELING
268
WWUS53 KBIS 150002
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
702 PM CDT SAT JUL 14 2018
NDC049-150012-
/O.CAN.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
McHenry ND-
702 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCHENRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and north central North Dakota.
LAT...LON 4776 10016 4794 10013 4794 9983 4774 9983
TIME...MOT...LOC 0002Z 278DEG 28KT 4783 9999
$$
NDC069-083-103-150015-
/O.CON.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
Wells ND-Sheridan ND-Pierce ND-
702 PM CDT SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN WELLS...NORTHEASTERN SHERIDAN AND SOUTH CENTRAL
PIERCE COUNTIES...
At 702 PM CDT, a severe thunderstorm was located near Harvey, moving
east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Harvey around 705 PM CDT.
Other locations impacted by this severe thunderstorm include Selz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4776 10016 4794 10013 4794 9983 4774 9983
TIME...MOT...LOC 0002Z 278DEG 28KT 4783 9999
HAIL...1.00IN
WIND...<50MPH
$$
ABELING528
WWUS53 KBIS 150012
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
712 PM CDT SAT JUL 14 2018
NDC069-083-103-150022-
/O.EXP.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
Wells ND-Sheridan ND-Pierce ND-
712 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELLS...
NORTHEASTERN SHERIDAN AND SOUTH CENTRAL PIERCE COUNTIES WILL EXPIRE
AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and north central North Dakota.
LAT...LON 4776 10016 4794 10013 4794 9983 4774 9983
TIME...MOT...LOC 0012Z 277DEG 28KT 4778 9996
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 14, 2:54 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 254 PM CDT Sat Jul 14 2018 .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat Jul 14 2018 Latest satellite and surface observations at 230 pm CDT show a narrow band of towering cu forming in the vicinity of the cold front, from Kenmare in Ward county southwest to just near Dickinson, to western Slope and Bowman counties. As the cold front moves east through the remaining afternoon hours, the weak cap will be broken and expect thunderstorm initiation along the frontal zone as it moves east. The current forecast anticipates a narrow band of cape and shear across central North Dakota in the vicinity of the frontal zone late this afternoon and evening. The forecast zero to 6 km shear vectors cross the frontal zone nearly perpendicular so discrete cells will be favored initially, but the shear begins to align with the frontal zone in the evening so a more linear form of convection will be then favored. GOES 16 satellite meso sector is in place over the northern plains through 09z in anticipation of severe convection. The convection will is expected to move east of teh region after midnight. On Sunday, the upper low will advance east into Ontario with h500 ridging moving into the northern plains. Expect much cooler temperatures Sunday as the cold front ushers in temperatures in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM CDT Sat Jul 14 2018 Overall the long term trend will be dominated by a broad h500 ridge pattern, with a weak transient upper ripple moving through Tuesday night and Wednesday. This means slowly moderating temperatures from the 70s on Monday back into the 80s to around 90 by Thursday into the weekend. There will be a chance of thunderstorms Tuesday night and Wednesday, and again Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Jul 14 2018 Hazards to aviation will focus on scattered thunderstorms expected to form along a cold front moving into central and southwest North Dakota by mid afternoon. Threat of thunderstorms will end after 03-05Z. VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 14, 6:16 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 616 PM CDT Sat Jul 14 2018 NDZ004-005-012-013-019>023-033>036-041-042-152330- Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan- Wells-Stark-Morton-Burleigh-Kidder-Hettinger-Grant- 616 PM CDT Sat Jul 14 2018 /516 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms along a cold front through the evening and some will be severe with hail up to half dollar size and wind gusts as high as 65 mph being the main threats, in addition to the lightning, of course. Brief but heavy rain will fall from the stronger storms. And a tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters, caLL the National Weather Service in Bismarck with weather reports, 701-223-4582. NDZ001>003-009>011-017-018-031-032-040-043-152330- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Golden Valley-Billings-Slope-Bowman- 616 PM CDT Sat Jul 14 2018 /516 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-037-044>048-050-051-152330- Foster-Stutsman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 616 PM CDT Sat Jul 14 2018 /516 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms until 1 AM CDT. Most storms will not be severe but hail up to nickle size and wind gusts as high as 45 mph will be possible from storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters, caLL the National Weather Service in Bismarck with weather reports, 701-223-4582. JP Martin
In the hours before
Special weather statement, Jul 14, 3:34 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018
NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Halliday and Twin Buttes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228
ABELINGLocal storm report, Jul 14, 4:22 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 3 SSE DODGE 47.27N 102.18W
07/14/2018 DUNN ND PUBLIC
TORNADO ON THE GROUND.
&&
KSLocal storm report, Jul 14, 4:45 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 5 SSE DODGE 47.24N 102.16W
07/14/2018 DUNN ND LAW ENFORCEMENT
TORNADO LIFTED AT 420 PM CDT. THE DURATION
OF THE TORNADO EVENT WAS 5 MINUTES.
&&
KSLocal storm report, Jul 14, 4:49 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM FUNNEL CLOUD 10 S GOLDEN VALLEY 47.15N 102.06W
07/14/2018 MERCER ND TRAINED SPOTTER
THE DURATION OF THE FUNNEL CLOUD EVENT WAS 2
MINUTES.
&&
KSLocal storm report, Jul 14, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 1 ESE DODGE 47.30N 102.19W
07/14/2018 DUNN ND LAW ENFORCEMENT
OUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE
NOT DAMAGED. NO INJURIES OR FATALITIES
REPORTED. TIME OF THE EVENT IS ESTIMATED
BASED ON RADAR.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:34 PM CDT | Special Weather Statement | BIS | Mercer | 26 min |
| Jul 14, 3:51 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 54 min |
| Jul 14, 4:09 PM CDT | Tornado Warning | BIS | Dunn, Mercer | 36 min |
| Jul 14, 4:29 PM CDT | Tornado Warning | BIS | Mercer | 31 min |
| Jul 14, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 18 min |
| Jul 14, 4:59 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 50 min |
| Jul 14, 5:08 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 37 min |
| Jul 14, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 43 min |
| Jul 14, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.